According to an update from the FDA, a patient has been identified with possible meningitis potentially associated with an epidural injection of triamcinolone acetonide. While triamcinolone acetonide is also an injectable steroid, it is a different product than methylprednisolone acetate (the steroid first associated with the meningitis outbreak). Also, one transplant patient who was administered NECC (New England Compounding Center) cardioplegic solution during surgery reportedly developed a fungal infection. As of today, there are 231 cases, 15 deaths, and 15 states associated with the fungal meningitis outbreak.
There also have been 2 cases of peripheral joint infections (e.g., knee, hip, shoulder, elbow) but no deaths. The CDC released interim guidance for treatment of adult patients who develop septic arthritis linked to intra-articular injections with potentially contaminated steroid products from NECC. On October 6, NECC announced a recall of all its products. The CDC has put together information for patients, focusing on frequently asked questions.
Photo by Wolfgang Amri (iStockphoto)